Thursday, June 2, 2011

Zzzzzzzzz...

I've worked some variation of night work for a good many years.  Certain aspects of it are, admittedly, not great.  But I love being home all day with my family; I am a morning person, so I like being able to get things done nice and early.  One of the drawbacks however, is the sleep issue.  In the spring and summer, it's difficult to sleep with the sun blasting through my bedroom window at five in the afternoon.  In the winter, rising at 1:30 to temperatures in the teens, is unappealing, to say the least.  And somehow, even with seven or more hours of sleep, I rarely feel completely rested.  In fact, my breaking point came sometime when my children were relatively young -- I gave one of them medicine, and for the life of me, I never knew I'd done it.  When I awoke after an average night's sleep (almost five hours) they told me one of them had been sick, came into my room complaining, and I promptly marched them to the medicine cabinet where I gave them (Thank God) the correct dose of whatever.  It was then I decided it was time to get more sleep or switch my shift.  Today, if I'm disciplined, I can get seven hours fairly regularly.

I don't doubt my physical health suffered from my lack of sleep; I know my mental health was less than what it should have been.  I was irritable and depressed; my memory was poor.  These days they call it Shift Work Sleep Disorder (Apparently there's a disorder for just about everything -- who knew?  My mother used to call it being fussy, and make us take a nap.).  Cool thing is, I was not only made aware of the problem, but a possible solution -- NUVIGIL.  Perhaps I'm treading on some large drug corporation's toes, but have you heard the commercials for this stuff?  Side Effects, people. Side.  Effects.

From their website: 

"NUVIGIL may cause serious side effects including a serious rash or a serious allergic reaction that may affect parts of your body such as your liver or blood cells, and may result in hospitalization and be life-threatening. If you develop a skin rash, hives, sores in your mouth, blisters, swelling, peeling, or yellowing of the skin or eyes, trouble swallowing or breathing, dark urine, or fever, stop taking NUVIGIL and call your doctor right away or get emergency help.

Stop taking NUVIGIL and call your doctor or get emergency help if you get any of the following serious side effects:
  • Mental (psychiatric) symptoms, including: depression, feeling anxious, sensing things that are not really there, increase in activity (mania), thoughts of suicide, aggression, or other mental problems
  • Symptoms of a heart problem, including: chest pain, abnormal heart beat, and trouble breathing
Common side effects of NUVIGIL are headache, nausea, dizziness, and trouble sleeping. These are not all the side effects of NUVIGIL. "

Life threatening?  Depression -- "I was depressed before.  Because I didn't sleep.  That's why I went to the doctor!"  Sensing things that are not really there.  Really? And this is an improvement over drugging your sick kid in your sleep, how?  Mania?  Trouble sleeping?

Call me reckless, but I'll pass.  If you need me, I'll be on the sofa.

Post a Comment